Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2018, 4:20 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 4:20 PM CDT (21:20 UTC)
- Expired
- May 27, 2018, 4:38 PM CDT
- In force
- 18 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 13 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:26 PM CDT | TSTM WND DMG | 2 Nw Moline, IL | LARGE TREE BRANCH BLOWN DOWN. BROKEN BRANCH TOOK DOWN A POWER LINE TO THE RESIDENCE, WHICH THEN SET A HOUSE FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
250 WUUS53 KDVN 272120 SVRDVN ILC161-IAC163-272200- /O.NEW.KDVN.SV.W.0039.180527T2120Z-180527T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 420 PM CDT SUN MAY 27 2018 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Central Rock Island County in northwestern Illinois... Southeastern Scott County in east central Iowa... * Until 500 PM CDT. * At 419 PM CDT, a severe thunderstorm was located over Bettendorf, moving south at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Moline, Bettendorf, East Moline, Silvis, Le Claire, Hampton, Riverdale, Carbon Cliff, Panorama Park, Silvis Heights, Pleasant Valley, Campbells Island, Illiniwek Forest Preserve, Fishermans Corner, Rock Island County Fairgrounds and Rock Island Arsenal. This includes the following highways... Interstate 74 in Iowa near mile marker 5. Interstate 80 in Iowa between mile markers 301 and 305. Interstate 74 in Illinois between mile markers 1 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4162 9046 4160 9037 4146 9041 4149 9054 TIME...MOT...LOC 2119Z 014DEG 6KT 4155 9046 HAIL...1.00IN WIND...<50MPH $$ 08
1 follow-up statement
585
WWUS53 KDVN 272138
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
438 PM CDT SUN MAY 27 2018
IAC163-ILC161-272147-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-180527T2200Z/
Rock Island IL-Scott IA-
438 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK ISLAND AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4162 9046 4160 9037 4146 9041 4149 9054
TIME...MOT...LOC 2136Z 014DEG 6KT 4152 9047
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:39 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 27, 2:39 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 239 PM CDT Sun May 27 2018 .SYNOPSIS... Issued at 221 PM CDT Sun May 27 2018 At 2 PM CDT, another near record warm day with temperatures in the lower to middle 90s with isolated storms just starting to try to fire over eastern one half of the forecast area. Subsidence and lack of forcing supports any storms should be in the next few hours and ending as heating ends. Heat index values are in the mid and upper 90s with isolated values around 100F. Upstream energy and trends are showing lower dewpoints are moving in with another near record high day tomorrow but slightly lower dewpoints for Memorial Day. Remains of "Alberto" may affect area on Wednesday combined with next front. && .SHORT TERM...(This Evening through Monday) ISSUED AT 221 PM CDT Sun May 27 2018 Short Term Forecast Confidence Assessment...good or above average with once again little sensible weather impacts. Persistence supports limited light fog issues tonight based on last night. Temperatures should generally be within 3 degrees of forecast. Tonight...persistence supports lows at lower end of guidance with 65 to 70 degrees expected with fair skies and light southerly winds. This to make for another slightly muggy night. Memorial Day...Another hot and slightly humid day with southeast winds of 5 to 10 mph a bit stronger than today. Slightly lower dewpoints should also result in heat indices topping out in the 95 to 100F degree area with area highs 92 to 98 degrees expected. .LONG TERM...(Monday Night through Sunday) ISSUED AT 221 PM CDT Sun May 27 2018 The key to the middle part of the week is where Alberto tracks once it makes landfall. Temperatures will generally average above normal through next weekend. Monday night Tuesday morning Assessment...high confidence Quiet and dry conditions will be seen as high pressure settles over the Great Lakes. Temperatures will average above normal. Tuesday afternoon and evening Assessment...medium to high confidence A weak upper level disturbance will move through the area. This disturbance combined with daytime heating should allow afternoon and evening convection to develop. Any convection that develops will be scattered in nature so a majority of the area will likely remain dry. Late Tuesday night and Wednesday Assessment...medium confidence Late Tuesday night and Wednesday the remnants of Alberto will move into the Midwest. The official NHC forecast takes the remnants of Alberto through Indiana and into Michigan. Such a path would take the more widespread and potentially heavy rainfall across eastern Illinois and Indiana. However, the increased moisture pulled north by the remnants of Alberto will bring a risk of rain to the area. The better chances for a more widespread rain would be across Putnam and eastern Bureau counties. Here the model consensus has likely pops. Across the remainder of the area the model consensus has chance pops. Wednesday night on... Wednesday night and Thursday Assessment...medium confidence Lingering moisture left over from Alberto will interact with another upper level disturbance bringing a risk of showers and thunderstorms. There are questions regarding the strength of the upper level disturbance and its ability to generate convection. The slightly better signal for convection appears to be east of the Mississippi. Right now the model consensus has slight chance pops for parts of the area Wednesday night and Thursday. A majority of the area has the potential to remain dry. Thursday night Assessment...low to medium confidence Thursday night another weak upper level disturbance moves through the area. There are questions regarding how strong the forcing will be with this disturbance and its track. Right now the model consensus has slight chance to chance pops for areas south of I-80. Friday through Saturday Assessment...medium to high confidence The global models generally agree that Friday through Saturday will be dry across the area. However, the models disagree on how warm it will be. The differences in how warm it will be is tied to where a cool front will stall out. If the front gets further to the south and west than currently expected, then the entire area would be cooler. Saturday night and Sunday Assessment...low to medium confidence Where the weak cool front stalls out will play considerably in regards to the sensible weather Saturday night into Sunday. Here the global models diverge on their respective solutions. The ECMWF stall the front over the far south and west and then suggests an organized thunderstorm complex moving through the area late Saturday night/Sunday. The CMC global pushes the front further south and has then suggests a decaying area of convection late Saturday night and Sunday. The GFS is interesting as it dissolves the front over the area but then brings remnant moisture from the ghost of Alberto back into the area generating convection. Right now the model consensus has slight chance to chance pops Saturday night and Sunday with the better rain chances Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1240 PM CDT Sun May 27 2018 Fair skies and light southerly winds expected to continue through at least the next 24 hours. Low chances of light MVFR shallow fog toward daybreak for later shifts to consider as surface and upper air high pressure continue. && .CLIMATE... ISSUED AT 221 PM CDT Sun May 27 2018 Record Highs for May 28... Moline.........95 in 2006 Cedar Rapids...95 in 1991 Dubuque........93 in 1874 Burlington.....94 in 2006 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...08 AVIATION...16 CLIMATE...16
Hazardous weather outlook, May 27, 4:00 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 400 AM CDT Sun May 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 400 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected today and tonight over the entire outlook area. The stronger storms will bring a risk for isolated heavy rainfall over 1 inch, as well as gusty winds over 40 mph. Later this afternoon and this evening, a line of thunderstorms may move into northeast Iowa where the Storm Prediction Center is forecasting a slight risk of severe thunderstorms. There is a threat for winds up to 60 mph and brief heavy rainfall in northeast Iowa. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hot and humid conditions are expected to continue through Tuesday with afternoon heat indices readings in the 90s to near 100. Thunderstorms are possible Tuesday and Wednesday next week. It is too soon to tell if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today in northeast Iowa this afternoon and tonight. Ervin/Gibbs
In the hours before
Special weather statement, May 27, 3:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 304 PM CDT SUN MAY 27 2018 IAC139-272030- Muscatine- 304 PM CDT SUN MAY 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSCATINE COUNTY UNTIL 330 PM CDT... At 304 PM CDT, a strong thunderstorm was located near Muscatine, moving south at 5 mph. Half inch hail is possible with this storm. Locations impacted include... Muscatine and Saulsbury Bridge Campground. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4152 9122 4155 9108 4145 9107 4141 9116 TIME...MOT...LOC 2004Z 344DEG 6KT 4147 9114 08
Local storm report, May 27, 3:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 1 WSW FERRIS 40.46N 91.19W
05/27/2018 E0.88 INCH HANCOCK IL TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
TASLocal storm report, May 27, 3:26 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL FERRIS 40.47N 91.17W
05/27/2018 M1.00 INCH HANCOCK IL TRAINED SPOTTER
&&
TASSpecial weather statement, May 27, 3:48 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 348 PM CDT SUN MAY 27 2018 IAC045-163-272115- Scott-Clinton- 348 PM CDT SUN MAY 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTT AND SOUTH CENTRAL CLINTON COUNTIES UNTIL 415 PM CDT... At 348 PM CDT, a strong thunderstorm was located over McCausland, or 11 miles southwest of Clinton, moving south at 5 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Princeton, McCausland, Low Moor, Malone and Folletts. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4184 9049 4182 9035 4169 9035 4173 9052 TIME...MOT...LOC 2048Z 004DEG 5KT 4177 9044 08
Local storm report, May 27, 3:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 SSW BENNETT 41.71N 90.99W
05/27/2018 M1.00 INCH CEDAR IA PUBLIC
&&Local storm report, May 27, 4:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 SSW BENNETT 41.71N 90.99W
05/27/2018 M1.00 INCH CEDAR IA PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 SSW
BENNETT.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:49 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island, Whiteside | 16 min |
| May 27, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 40 min |
| May 27, 3:32 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 43 min |
| May 27, 2:55 PM CDT | Special Weather Statement | DVN | Cedar | 35 min |
| May 27, 3:04 PM CDT | Special Weather Statement | DVN | Muscatine | 26 min |
| May 27, 3:11 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 49 min |
| May 27, 3:48 PM CDT | Special Weather Statement | DVN | Clinton | 27 min |
| May 27, 4:55 PM CDT | Special Weather Statement | DVN | Des Moines | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.